Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 59, NWS Mobile, AL

March 31, 2021

NWS Mobile, AL issued this special marine warning at Mar 31, 2021, 6:49 PM CDT. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2021, 6:49 PM CDT (23:49 UTC)
Expired
Mar 31, 2021, 7:51 PM CDT
In force
62 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Eglin Afb radar (KEVX), 120 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

610 
WHUS54 KMOB 312349
SMWMOB
GMZ650-655-010115-
/O.NEW.KMOB.MA.W.0059.210331T2349Z-210401T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
649 PM CDT Wed Mar 31 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
  20 NM...
  Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...

* Until 815 PM CDT.

* At 649 PM CDT, a strong thunderstorm was located near Perdido Pass,
  moving east at 40 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Oriskany Reef.

LAT...LON 3005 8677 3002 8698 3019 8758 3024 8756
      3020 8673
TIME...MOT...LOC 2349Z 283DEG 39KT 3018 8749 

HAIL...0.00IN
WIND...>34KTS

$$
2 follow-up statements
839 
FZUS74 KMOB 010002 RRA
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
702 PM CDT Wed Mar 31 2021

GMZ650-655-010115-
/O.CON.KMOB.MA.W.0059.000000T0000Z-210401T0115Z/
702 PM CDT Wed Mar 31 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 815 PM CDT...

For the following areas...
Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
20 NM...
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...

At 702 PM CDT, a strong thunderstorm was located 10 nm south of Big
Lagoon, or 10 nm south of Pensacola Pass, moving east at 40 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Oriskany Reef.

LAT...LON 3005 8677 3002 8698 3017 8750 3023 8743
      3020 8673
TIME...MOT...LOC 0002Z 283DEG 39KT 3015 8732 

HAIL...0.00IN
WIND...>34KTS

$$
163 
FZUS74 KMOB 010051
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
751 PM CDT Wed Mar 31 2021

GMZ650-655-010101-
/O.CAN.KMOB.MA.W.0059.000000T0000Z-210401T0115Z/
751 PM CDT Wed Mar 31 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
20 NM...
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...

The thunderstorm has weakened and no longer poses a significant
threat to boaters.

LAT...LON 3005 8677 3002 8698 3017 8750 3023 8743
      3020 8673
TIME...MOT...LOC 0047Z 283DEG 39KT 3003 8672 

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Mar 31, 6:21 PM CDT, 28 minutes earlier.

Area forecast discussion, Mar 31, 6:21 PM CDT, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
621 PM CDT Wed Mar 31 2021

.NEAR TERM UPDATE /Now Through Thursday night/...A strong cold
front currently located near coastal Baldwin county eastward into
central Okaloosa county will continue out of the forecast area
this evening. A line of convection along the front may produce
some damaging wind gusts, although this potential has been
steadily decreasing during the late afternoon hours. A Severe
Thunderstorm Watch remains in effect for the western Florida
panhandle and Baldwin county Alabama until 7 pm, and by that time
the risk of severe storms will have diminished sufficiently that
no extension to the watch is planned. While the potential for
flooding concerns has diminished, some localized flooding issues
may develop through the early evening hours over portions of the
western Florida panhandle until the front moves through. Dry
conditions and much cooler air follows in the wake of the front,
and lows tonight range from the upper 30s inland to the lower/mid
40s at the coast. Highs on Thursday range from the mid 50s to
around 60. Lows Thursday night range from the lower 30s inland to
the mid/upper 30s at the coast. A Wind Advisory is in effect for
the entire area through 7 pm Thursday for northerly winds in the
wake of the front gusting to 40 mph. A Freeze Watch is in effect
for interior areas from late Thursday night into early Friday
morning for the potential freezing overnight temperatures. /29

&&

.AVIATION...
00Z issuance...A strong cold front currently located from coastal
Baldwin county over into central Okaloosa county will continue
through the remainder of the land portion of the area early this
evening. Showers and storms will accompany the passage of the
front. Southwest winds around 10 knots switch to the northwest at
10 to 20 knots with higher gusts as the front moves through, then
northerly winds near 20 knots are expected on Thursday.
Predominately MVFR/IFR ceilings over the area improve to VFR over
interior areas early this evening, then remainder of the area
later this evening, with VFR conditions following for the
remainder of the period. /29

&&

.PREV DISCUSSION... /issued 352 PM CDT Wed Mar 31 2021/

NEAR TERM UPDATE /Now Through Thursday/...A very busy near term is
unfolding with strong to severe thunderstorms capable of producing
damaging winds, large hail, and isolated brief tornadoes. Multiple
hazards are in place right now through Thursday and will be
discussed below.

Synoptics: An upper level trough digs into the southeastern U.S.
today into tonight, bringing with it a strong cold front that will
serve as a focus for our severe weather this evening. This trough
tilts neutral and continues to dig into southeastern U.S. as the
primary jet max exits the eastern side of the trough over the
western Atlantic. Broadened westerly flow aloft resides over the
area by Thursday evening.

Surface Analysis/Severe Threat: A cold front continues to push
southeast across interior southwestern AL and interior southeastern
MS. Along this, a line of showers and thunderstorms, including some
strong to severe, have developed. A severe thunderstorm watch
remains in effect until 5 PM CDT for the aforementioned areas.
Damaging wind gusts and isolated instances of large hail remain
possible. A brief tornado can not be ruled out. Primary storm mode
continues to be linear with embedded bowing segments. Unidirectional
deep layer shear around 45kts will support this storm mode, along
with some slight curvature in the lowest kilometer that will help
with some embedded rotating segments within the line itself. SBCAPE
values are exceeding 2,500 J/kg, with 1,000 to 1,500 J/kg MLCAPE.
Low level lapse rates are improving, with around 7 to 7.5C/km
currently. As the front surges southeast, as will the line of
storms. Expect the storms to clear the CWA by this evening, nearing
the I-65 corridor by 4 PM CDT, and clearing the southeastern portion
of the CWA by 8 PM CDT.
Once the front has cleared, the severe threat will come to an end.

Flash Flooding: A localized flash flooding threat exists across
southeastern MS and southwestern AL where some training of heavy
rain showers and thunderstorms exists. These areas have recently had
excessive rainfall and have a lower tolerance for heavy rainfall
reflected in flash flood guidance. Rainfall totals of 1 to 2", with
isolated 3" possible over this area. The WPC has highlighted this
area in an elevated threat for heavy rainfall exceeding flash flood
guidance. Given the more localized threat for flash flooding, a
flash flood watch is not anticipated at this time.

Wind Advisory: Behind the front, strong sustained northwesterly
winds and high wind gusts are expected this evening into Thursday.
Sustained winds of 15 to 25mph are expected, with frequent gusts to
40mph expected. These winds may make for difficult driving
conditions for high profile vehicles and blow around loose objects.

Severe Thunderstorm Watch: A severe thunderstorm watch is in effect
for Butler, Conecuh, Crenshaw, Monroe, Wilcox, Choctaw, Clarke,
Washington counties AL and Greene, Perry, and Wayne counties MS
until 5 PM CDT. Damaging wind gusts, isolated large hail to quarter
size, and a very brief, isolated tornado is possible.

Remainder of tonight into Thursday: Behind the front temperatures
crash with some residual showers lingering. Temperatures will drop
into the middle 50's for most locations this evening behind the
front, and continue dropping into the middle to upper 30's northwest
of I-65, and lower 40's southeast of I-65 tonight. Dry weather is
expected Thursday, with breezy winds remaining for all of the CWA as
a Wind Advisory continues through Thursday evening. Highs will be
in the upper 50's for most locations, with some lower 60's
possible nearer the coast. MM/25

SHORT TERM /Thursday night Through Saturday night/...What a
lovely winter we are having this spring. Frosty returns, hopefully
for the last time this year as frigid temps return to the region
during the period following a strong cold frontal passage overnight
tonight and into Thursday. Northwest flow aloft persists through the
period as ridging aloft builds into the region from the west. The
surface cold front is well off to our east with surface ridging
building into the region from the west as a surface high located
over the Northern Plains makes it way east-southeast. The surface
high moves across the lower Ohio River Valley and upper TN River
Valley through Saturday planting itself over the southeast CONUS by
the end of the period. Clear skies and dry weather persist through
the short term as strong subsidence takes holds over the region.

The only concerns during the period is freezing temperatures making
its way into the northern half of the CWA. Additionally, with winds
becoming light to calm, skies being clear, and temperatures
plummeting into the 30s, frost and some heavy frost will be possible
both Thursday night and Friday night for areas north of I-10 and a
Frost Advisory will likely be needed. Currently, there is a Freeze
Watch in effect for Thursday night into Friday morning for Wayne and
Greene Counties in MS, and Choctaw, Washington, Clarke, Wilcox,
Monroe, Conecuh, Butler, and Crenshaw Counties in AL. This will
likely be upgraded to a Freeze Warning as the time frame gets
closer. Freezing and sub-freezing temps will be monitored through
the period and any areas that look to be affected that are not
currently in the watch will be added if needed. Another Freeze Watch
will likely be needed for the far northern portion of the CWA for
Friday night in addition to a Frost Advisory for areas north of I-
10. Otherwise, high temps on Friday will only be in the upper 50s to
low 60s across the region. Saturday highs creep up some more with
mid to upper 60s over most of the region with some low 70s
potentially creeping in over localized areas. So, the moral of the
story is welcome to the south in the beginning of April where Winter
is from 10pm to 8am, Spring is from 8am to 4pm, Fall last from 4pm
to 10pm, and then Winter kicks back in, so try to dress accordingly.
JEH/88

EXTENDED TERM /Sunday Through Wednesday/...An upper level ridge over
the Plains and an upper trough off the East Coast remain
stationary through Tuesday. The upper ridge begins to shift east
Tuesday night on as an upper trough that has moved over the
western Conus begins to move east. Surface high pressure that has
moved over the Southeast shifts east (GFS) or southeast(ECWMF) in
response, with a more organized south to southwesterly low level
flow returning to the Lower Mississippi River Valley by Tuesday
night and to the western half of the Southeast by Thursday. With
moisture return rather modest and upper level subsidence moving
over the forecast area and near by, high temperatures rise from
around seasonal norms to around 5 degrees above by Wednesday. Low
temperatures rise from below seasonal on Sunday night to 5 to 10
degrees above by Wednesday night with the increase in moisture
levels. With the modest moisture returns and increased upper
subsidence, the forecast remains generally dry through the
Extended.
/16

MARINE...Strong northerly winds increase to 20-30 kt with gusts up
to 40 kt following frontal passage over all bays, sounds, and
coastal Gulf waters out 60 NM. A Gale Warning remains in effect for
these areas. Solid Small Craft Advisory conditions continue Thursday
afternoon through around midday Friday with the persistent offshore
flow and elevated seas. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 7 PM CDT Thursday for ALZ051>060-261>266.

     Freeze Watch from late Thursday night through Friday morning for
     ALZ051>058.

FL...Wind Advisory until 7 PM CDT Thursday for FLZ201>206.

MS...Wind Advisory until 7 PM CDT Thursday for MSZ067-075-076-078-079.

     Freeze Watch from late Thursday night through Friday morning for
     MSZ067-076.

GM...Small Craft Advisory from 1 PM Thursday to 1 PM CDT Friday for
     GMZ630>636-650-655-670-675.

     Gale Warning until 1 PM CDT Thursday for GMZ630>636-650-655-670-
     675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Mar 31, 6:01 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
601 PM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     3 NE INDUSTRY           31.64N 86.58W
03/31/2021                   BUTLER             AL   EMERGENCY MNGR

            TREE DOWN AT NEAR THE INTERSECTION OF CR-16
            & HWY 106. TIME ESTIMATED BASED ON RADAR.

&&

JEH
Local storm report, Mar 31, 6:06 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
606 PM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     6 ESE GREENVILLE        31.78N 86.53W
03/31/2021                   BUTLER             AL   EMERGENCY MNGR

            TREE DOWN NEAR 1818 SOUTH MOUNT ZION RD.
            TIME ESTIMATED BASED ON RADAR.

&&

JEH
Local storm report, Mar 31, 6:17 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
617 PM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TSTM WND DMG     1 ESE WHATELY           31.64N 87.69W
03/31/2021                   CLARKE             AL   EMERGENCY MNGR

            TREE DOWN ON HWY 84 NEAR NELLIE HILL RD.
            TIME ESTIMATED BASED ON RADAR.

&&

JEH
Local storm report, Mar 31, 6:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
640 PM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     6 ESE PIGEON CREEK      31.64N 86.41W
03/31/2021                   CRENSHAW           AL   EMERGENCY MNGR

            TREE DOWN NEAR INTERSECTION OF WOODS RD &
            FIVE POINTS RD. TIME ESTIMATED BASED ON
            RADAR.

&&

JEH
Local storm report, Mar 31, 6:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
642 PM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     6 W BRANTLEY            31.60N 86.35W
03/31/2021                   CRENSHAW           AL   PUBLIC

            TREE AND POWERLINE DOWN NEAR 3930 CAMERON
            CHAPEL RD. TIME ESTIMATED BASED ON RADAR.

&&

JEH
Local storm report, Mar 31, 6:45 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
645 PM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     5 WNW BRANTLEY          31.62N 86.34W
03/31/2021                   CRENSHAW           AL   EMERGENCY MNGR

            TREE DOWN ON COMPTON RD. TIME ESTIMATED
            BASED ON RADAR.

&&

JEH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:45 PM CDTAreal Flood AdvisoryMOBWashington108 min
Mar 30, 8:55 PM CDTRiver Flood WarningMOBBaldwin, Mobile21 days
Mar 31, 3:35 AM CDTGale WatchMOB6 hr
Mar 31, 3:35 AM CDTGale WarningMOB33 hr
Mar 31, 3:35 AM CDTMarine Dense Fog AdvisoryMOB8 hr
Mar 31, 3:35 AM CDTSmall Craft AdvisoryMOB57 hr
Mar 31, 12:25 PM CDTSpecial Weather StatementMOBChoctaw50 min
Mar 31, 12:51 PM CDTSevere Thunderstorm WarningMOBChoctaw54 min
Mar 31, 1:01 PM CDTTornado WarningMOBChoctaw9 min
Mar 31, 1:29 PM CDTSevere Thunderstorm WarningMOBClarke61 min
Mar 31, 1:43 PM CDTFreeze WatchMOBButler, Choctaw, Clarke, Conecuh, Crenshaw, Monroe and 2 more13 hr
Mar 31, 1:43 PM CDTSevere Thunderstorm WarningMOBWilcox47 min
Mar 31, 1:45 PM CDTSevere Thunderstorm WarningMOBChoctaw15 min
Mar 31, 2:04 PM CDTSpecial Weather StatementMOBWashington56 min
Mar 31, 2:14 PM CDTSevere Thunderstorm WarningMOBConecuh, Monroe, Wilcox61 min
Mar 31, 3:15 PM CDTSpecial Weather StatementMOBButler, Crenshaw60 min
Mar 31, 3:58 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw33 min
Mar 31, 4:13 PM CDTSevere Thunderstorm WarningMOBCovington47 min
Mar 31, 4:30 PM CDTSpecial Weather StatementMOBBaldwin, Covington, Escambia, Mobile45 min
Mar 31, 4:40 PM CDTSevere Thunderstorm WarningMOBCovington44 min
Mar 31, 5:03 PM CDTSpecial Marine WarningMOB42 min
Mar 31, 6:20 PM CDTSpecial Marine WarningMOB26 min
Mar 31, 6:23 PM CDTSpecial Marine WarningMOB65 min
Mar 31, 5:15 PM CDTSpecial Weather StatementMOBOkaloosa45 min
Mar 31, 5:29 PM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa46 min
Mar 30, 7:10 PM CDTSpecial Weather StatementMOBPerry50 min
Mar 30, 7:13 PM CDTTornado WarningMOBGreene, Perry47 min
Mar 30, 7:32 PM CDTTornado WarningMOBGreene58 min
Mar 30, 8:29 PM CDTTornado WarningMOBGreene31 min
Mar 31, 12:36 PM CDTSevere Thunderstorm WarningMOBWayne54 min
Mar 31, 1:20 PM CDTSpecial Weather StatementMOBGreene40 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.